A fentanyl overdose led to the recent death of musician and singer Prince, according to the medical examiner’s report released June 2. The drug seems likely to become as notorious as propofol did after the death of Michael Jackson in 2009. For all of us in anesthesiology who’ve been using fentanyl as a perfectly respectable anesthetic medication and pain reliever for as long as we can remember, it’s startling ...

Read more...

“I need help with my colitis.” “Really? I thought we had things pretty well controlled.” I hadn’t seen her in the better part of a year. I remembered how hard it had been to get her ulcerative colitis into remission. How sick she had been, how miserable her life was. There was a bit of trial and error in the office, followed by a hospitalization for intravenous steroids, then a tapering dose ...

Read more...

Last week, when I stubbed my toe on our family room coffee table, a throbbing pain ensued. Over the next two to three days, as the bruise turned pink and then purple, the pain persisted. During the same time, I had a case of the blues. I am overstressed at work with several staff on vacation, my college-age children had come home and then left to start their internships, and my ...

Read more...

The opioid (painkiller) epidemic, with its seemingly indiscriminate reach, has embraced an alarming number of Americans. In the most recent statistics available, two million Americans either abuse or are dependent on prescription opioids. Even the death of internationally acclaimed artist, Prince Rogers Nelson, has now been attributed to fentanyl overdose, a strong prescription opioid whose illicit version has become ...

Read more...

“It’s an 8,” I heard him say from behind the curtain as I walked into the room. The nurse’s aide dutifully recorded the number while the automated blood pressure cuff searched for his pulse, and the plastic clip on the tip of his index finger measured his oxygen saturation. “What does an 8 mean?” I asked. “Oxycodone!” he chirped cheerfully, without a moment’s hesitation.  “An 8 means oxycodone.  Five milligrams!” “Ah, but you’re wrong,” ...

Read more...

A woman in her mid-thirties with a terrible limp and a past surgical history in the dozens became my patient two years ago. Her prosthetic left leg served her well, but her right leg was moving awkwardly because of advanced hip arthritis and a formerly shattered ankle. She was on long-acting morphine and short acting oxycodone. Her Social Security disability insurance didn’t cover the long-acting form of oxycodone. She told me several ...

Read more...

I recently had an enormous kidney stone. Well OK, it seemed enormous to me. But in terms of kidney stones, it was reasonably large; 9 mm, in fact. Large enough that I had to have lithotripsy (the use of sound waves to break up the stone) performed by my friend and most excellent urologist, Dr. Robert McAlpine in Seneca, SC. As uncomfortable as the whole experience was (and it wasn’t my ...

Read more...

Of life’s two certainties, death, and cataracts, it seems statins defer one and prompt the other, although not necessarily in the same person. If you blindly love life, you may be blinded by your love for life. In the HOPE-3 trial, ethnically diverse people without cardiovascular disease were randomized to 10 mg of rosuvastatin daily and placebo. The treatment group had fewer primary events: death from myocardial infarction (MI), non-fatal ...

Read more...

Opioids, also known as opiates, serve as important prescription medications in medical practice. But within the last decade or so, because of their overuse, misuse and abuse, they’ve also emerged as a leading cause of addiction and death. Sadly and surprisingly, those most instrumental in creating this epidemic -- however unwittingly -- are physicians and the pharmaceutical industry. The question is, how could this crisis have happened? What responsibility should physicians take, ...

Read more...

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians. A 32-year-old woman is evaluated for anticoagulation management after an uncomplicated vaginal delivery of a healthy newborn. She was diagnosed with a bilateral pulmonary embolism at 25 weeks' gestation and was treated with therapeutic low-molecular-weight heparin (LMWH). The LMWH was discontinued at the onset of labor and was restarted 6 hours after ...

Read more...

Most Popular